Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 65, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 16, 2001, 2:40 PM CDT for Graham County, Kansas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 16, 2001, 2:40 PM CDT (19:40 UTC)
- Expired
- May 16, 2001, 3:30 PM CDT
- In force
- 50 min
- Issued by
- NWS Goodland, KS
- Area
- Whole counties
County Graham County, KS
The radar
The Goodland radar (KGLD), 156 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 7.7 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 512 J/kg
- Mixed-layer CIN
- -202 J/kg
- Mixed-layer LCL
- 2242 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGLD 161940 SVRGLD KSC039-065-137-179-162030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 240 PM CDT WED MAY 16 2001 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN DECATUR COUNTY IN NORTHWEST KANSAS SOUTHWESTERN NORTON COUNTY IN NORTHWEST KANSAS NORTHERN SHERIDAN COUNTY IN NORTHWEST KANSAS NORTHWESTERN GRAHAM COUNTY IN NORTHWEST KANSAS * UNTIL 330 PM CDT * AT 240 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES NORTHWEST OF HOXIE...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... NEW ALMELO AT 330 PM CDT HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60 MPH OR MORE CAN BE EXPECTED WITH THIS STORM. SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS OF 60 MPH OR MORE AND DESTRUCTIVE HAIL THE SIZE OF DIMES OR LARGER. FREQUENT DEADLY LIGHTNING AND VERY HEAVY RAINS ARE ALSO POSSIBLE. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. IF YOU ARE OUTSIDE...MOVE TO SHELTER...PREFERABLY INSIDE A STRONG BUILDING. $$ LAT...LON 3943 10064 3928 10052 3949 9999 3970 10015 SVEN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 12:02 PM CDT, 2 hours 38 minutes earlier.
Area forecast discussion, May 16, 12:02 PM CDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 1102 AM MDT WED MAY 16 2001 HAVE UPDATED FCST TO DROP TEMPS ACRS NORTHERN CWA BASED ON INCREASING CLOUDS AND CRNT SFC TEMPS AND WINDS. ALSO...ADJUSTED TEMPS UPWARD ACROSS GREELEY AND WICHITA COUNTIES BASED ON MOSTLY SUNNY SKIES AND 88 DEGREES AT TRIBUNE. REMOVED CHANCES OF THUNDERSTORMS ACROSS MOST OF CWA EXCEPT ACROSS WICHITA AND GREELEY COUNTIES THIS AFTERNOON. LATEST RUC SHOWS POTENTIAL FOR AFTERNOON THUNDERSTORMS ACRS THIS AREA WITH GOOD SFC CONVERGENCE AND 700MB OMEGA. ALSO...LAPS DATA INDICATES CAPES NEAR 1000 J/KG... LIS NEAR -2...AND SOME THETA E CONVERGENCE. FINALLY...A QUICK LOOK OUTSIDE SHOWS CUMULUS CLOUDS DEVELOPING ALONG SFC BOUNDARY TO OUR SOUTH. .GLD...NONE. TABER/SVEN
In the hours before
Special weather statement, May 16, 11:15 AM CDT, 3 hours 25 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-170600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1015 AM MDT WED MAY 16 2001 HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS... SOUTHWEST NEBRASKA...AND EASTERN COLORADO. SPOTTER ACTIVATION WILL NOT BE REQUIRED THIS AFTERNOON OR EVENING. A COLD FRONT EXTENDING FROM SOUTHEAST WYOMING INTO CENTRAL NEBRASKA WILL DROP SOUTH ACROSS THE TRI STATE AREA THIS EVENING. THIS FRONT IN ASSOCIATION WITH A WEAK DISTURBANCE IN THE WINDS ALOFT APPROACHING WESTERN KANSAS TONIGHT WILL DEVELOP SCATTERED THUNDERSTORMS. THE THUNDERSTORMS WILL DEVELOP ALONG AND SOUTH OF HIGHWAY 40 BETWEEN KIT CARSON COLORADO AND OAKLEY KANSAS. HOWEVER... WITH LIMITED UPPER LEVEL SUPPORT AND MOISTURE THESE THUNDERSTORMS WILL NOT BECOME SEVERE. TABER
Special weather statement, May 16, 1:48 PM CDT, 52 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-170600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1248 PM MDT WED MAY 16 2001 HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS... SOUTHWEST NEBRASKA...AND EASTERN COLORADO. SPOTTER ACTIVATION MAY BE NEEDED...MAINLY SOUTH OF A KIT CARSON TO GOVE LINE. A FAST MOVING WEAK COLD FRONT AHEAD OF THE COLD FRONT IN NEBRASKA IS MOVING SOUTH ACROSS EAST CENTRAL COLORADO AND NORTHWEST KANSAS. THE BOUNDARY WILL COLLIDE WITH CONVECTION CURRENTLY DEVELOPING IN MOIST UNSTABLE AIR SOUTH OF A KIT CARSON TO GOVE LINE...CAUSING THUNDERSTORMS TO DEVELOP. WILL HIGHER THAN ANTICIPATED INSTABILITY VALUES...AND GOOD WIND SHEAR...SOME OF THESE STORMS MAY BECOME SEVERE. THE GREATEST THREAT FROM THESE STORMS IS LARGE HAIL AND WINDS IN EXCESS OF 60 MPH. SVEN
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 2:40 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Norton, Sheridan | 50 min |
| May 16, 3:28 PM CDT | Severe Thunderstorm Warning | GLD | Graham, Sheridan | 62 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.